Ohio, 2020

Lakeshore Flood in Ohio, June 6 to 7, 2020

June 6 to 7, 2020 · NWS CLE · 4 events in 4 counties and zones

On the evening of the 5th a strong cold front crossed over Lake Erie and switched winds to the northwest overnight with gusts to 30 knots. Winds gradually backed to the northeast during the day of the 6th as high pressure built over the Great Lakes Region.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CLE wrote it up.

On the evening of the 5th a strong cold front crossed over Lake Erie and switched winds to the northwest overnight with gusts to 30 knots. Winds gradually backed to the northeast during the day of the 6th as high pressure built over the Great Lakes Region. Speeds were generally 10 to 15 knots with gusts around 20 knots. East northeast winds persisted through the 7th. As a result, water built up on the western basin exasperating beach erosion and lakeshore flooding in already record Lake Erie water levels.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at Jun 6, 12:21 AM EST, 39 minutes earlier.

Area forecast discussion, Jun 6, 12:21 AM EST, 39 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
121 AM EDT Sat Jun 6 2020

.SYNOPSIS...
A cold front approaching the area from the northwest will move
through the area tonight into early Saturday morning. High
pressure will enter the Great Lakes region on Saturday and
remain over the area through Tuesday.

&&

.NEAR TERM /THROUGH TONIGHT/...
The cold front is just entering the Toledo area this morning and
will cross the area through the pre-dawn hours. A couple
spurious showers are present ahead of the front, enough to keep
an isolated shower mention for the overnight period. High
pressure will build in behind the front the Saturday forecast
remains dry. Have also bumped low temperatures up a bit over the
region as dew points remain high in the mid 60s, making it
tough for areas to get as low as 60 or even the upper 50s as
previously advertised.

Previous Discussions...
Most of the near-term forecast remains valid. However,
freshened POPs and QPF through the predawn hours of Saturday
morning once again. Still expect the surface cold front to sweep
southeast through our CWA between roughly 10 PM EDT this
evening and 4 AM Saturday. However, based on latest observed
radar trends and consensus of short-term model guidance, the
coverage of showers and thunderstorms along and ahead of the
cold front should be isolated at most. Ahead of the cold front,
a remnant outflow boundary from earlier thunderstorms extended
from roughly western Lake County to central Stark County at 10
PM. This eastward-moving outflow boundary and the cold front
will be the primary lifting mechanisms for any shower or
thunderstorm development over the next several hours as these
boundaries likely encounter weak to moderate instability,
including surface-based CAPE, amidst moderate effective bulk
shear. The main threats from any thunderstorm will be frequent
lightning, brief downpours, small hail, and strong wind gusts.
Given boundary layer stabilization via nocturnal cooling, feel
the threat of damaging gusts from thunderstorms has ended. In
fact, SPC no longer has our CWA in a marginal risk of severe
thunderstorms tonight.

Original Discussion...
A fairly weak cold front will push into the area from the
northwest tonight. This may fire some additional iso/sct
convection, however the timing is unfavorable with a largely
stabilizing atmosphere. Have maintained some slight chance pops
through the evening expanding eastward with the front, but
diminishing after midnight.

High pressure will build into the area late tonight through
Saturday night, providing dry conditions and mainly clear skies.
Temps will be a bit cooler on Saturday, especially downwind of
the lake with winds out of the north-northwest. Highs will range
from the mid/upper 70s downwind of the lake to the low 80s
inland and west. Lows Saturday night will be in the low to mid
50s.

&&

.SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/...
A large upper level ridge will slowly shift east over the
eastern United States during this period while amplifying with
time. A remnant tropical system is progged to move north through
the Mississippi Valley region Monday and Monday night on the
west side of the upper level ridge. Surface high pressure will
build south across the local area Sunday and to the east Monday
and Tuesday. No moisture is expected across the area through
Tuesday morning but the effects of the tropical system will
begin to move into the western areas of the local forecast area
by Tuesday afternoon. Depending on the exact track of the storm
system, the location of any precipitation could be shifted
further east with time Tuesday. Otherwise, as high pressure
shifts off the Atlantic Coast, strong warm air advection will
gradually develop Monday into Tuesday. Highs on Sunday will be
in the upper 60s east to upper 70s west. Monday will see highs
in the middle 70s east to middle 80s west and Tuesday will see
middle to upper 80s east to lower to middle 90s west. Lows
Sunday night expected to be in the upper 40s extreme east and
lower 50s elsewhere. Monday night will see the warming trend as
the heat wave develops with lows in the upper 50s east to lower
and middle 60s central and west. So, for a day, summer will
arrive since dewpoint temperatures will climb into the middle
60s; especially west.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
The upper level ridge over the area will begin to shift east fairly
quickly Tuesday night and Wednesday.  This will allow an upper level
trough to move east into the area Tuesday night with broad upper
level troughiness expected through Thursday night and reinforcing
upper level trough Friday. Remnants of the tropical system are
expected to move north through the central Great Lakes Tuesday night
and merge with low pressure over the central Great Lakes Wednesday.
A trailing cold front will sweep east over the area Wednesday but
will then become nearly stationary Wednesday and warm air advection
continues over the area. High pressure will build southeast across
the area from the northwest by Friday.  This will bring slightly
cooler temperatures by the end of the week. An upper level shortwave
trough will approach from the west Friday and bring a threat for
some showers and thunderstorms to the area.  Highs through the
period in the warm air advection will be in the middle 80s
Wednesday, lower to middle 80s Thursday, and 70s Friday.  Lows will
drop into the middle to upper 60s east to lower to middle 70s
central and west Tuesday night, mid 60s Wednesday night, and upper
50s to lower 60s Thursday night.

&&

.AVIATION /06Z Saturday THROUGH Wednesday/...
VFR conditions are expected through the TAF period. A cold front
is entering from the northwest and will clear the area during
the pre-dawn hours. Some extremely isolated showers are present
ahead of the front but believe that these should avoid all of
the terminals and have removed from the TAFs. Winds will become
northwest behind the front and remain from that direction
through the day as high pressure builds into the region. Some
diurnal cumulus is expected to develop this afternoon and have
some scattered lower clouds mentioned in the TAFs. Diurnal
cumulus should diminish at sunset and winds will continue to
veer as high pressure enters the region, allowing for more
northerly winds tonight and overnight.

Outlook...Non-VFR possible in scattered showers and
thunderstorms Tuesday night and Wednesday.

&&

.MARINE...
Light southwest flow on the lake will gradually shift around to the
northwest tonight but then shift back to the southwest tomorrow.
Another cold front will move south across the lake Saturday night
and shift the flow back to the north. Light north flow will persist
through Sunday night and become easterly for Monday and southerly by
Tuesday and Wednesday.  The southerly flow will increase Tuesday as
the remnant tropical system moves north into the central Great
Lakes. As the low passes to the north, winds will diminish and
become westerly by Wednesday night and continues Thursday.  Wind
speeds Tuesday will be highly dependent on the track of the tropical
system and the strength of the system as it becomes extra tropical.
Up until Monday night, not expecting any headline winds or waves but
there is the possibility we may need a small craft advisory
Tuesday.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...None.
PA...None.
MARINE...None.

&&

SYNOPSIS...Greenawalt
NEAR TERM...Greenawalt/Jaszka/Sefcovic
SHORT TERM...Lombardy
LONG TERM...Lombardy
AVIATION...Sefcovic
MARINE...Lombardy
Hazardous weather outlook, Jun 5, 3:41 AM EST, 21 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Cleveland OH
441 AM EDT Fri Jun 5 2020

LEZ061-142>149-162>169-060845-
Lake Erie open waters from Ripley to Buffalo NY-
Lake Erie nearshore waters from Maumee Bay to Reno Beach OH-
Lake Erie nearshore waters from Reno Beach to The Islands OH-
Lake Erie nearshore waters from The Islands to Vermilion OH-
Lake Erie nearshore waters from Vermilion to Avon Point OH-
Lake Erie nearshore waters from Avon Point to Willowick OH-
Lake Erie nearshore waters from Willowick to Geneva-on-the Lake OH-
Lake Erie nearshore waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie nearshore waters from Conneaut OH to Ripley NY-
Lake Erie open waters from Maumee Bay to Reno Beach OH-
Lake Erie open waters from Reno Beach to The Islands OH-
Lake Erie open waters from The Islands to Vermilion OH-
Lake Erie open waters from Vermilion to Avon Point OH-
Lake Erie open waters from Avon Point to Willowick OH-
Lake Erie open waters from Willowick to Geneva-on-the-Lake OH-
Lake Erie open waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie open waters from Conneaut OH to Ripley NY-
441 AM EDT Fri Jun 5 2020

This Hazardous Weather Outlook is for central Lake Erie, eastern
Lake Erie and western Lake Erie.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-060845-
Lucas-Wood-Ottawa-Sandusky-Erie-Lorain-Cuyahoga-Lake-Geauga-
Ashtabula Inland-Hancock-Seneca-Huron-Medina-Summit-Portage-Trumbull-
Wyandot-Crawford-Richland-Ashland-Wayne-Stark-Mahoning-Marion-Morrow-
Holmes-Knox-Ashtabula Lakeshore-Northern Erie-Southern Erie-
441 AM EDT Fri Jun 5 2020

This Hazardous Weather Outlook is for north central Ohio, northeast
Ohio, northwest Ohio and northwest Pennsylvania.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Jun 5, 7:05 PM EST, 5 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
805 PM EDT FRI JUN 5 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0656 PM     TSTM WND DMG     2 N LOUISVILLE          40.87N 81.26W
06/05/2020                   STARK              OH   DEPT OF HIGHWAYS

            ODOT REPORTED OH 44 CLOSED BETWEEN EASTON
            STREET AND US 62 DUE TO DOWNED POWER LINES.
            TIME ESTIMATED VIA RADAR.

&&
Local storm report, Jun 5, 7:32 PM EST, 5 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
832 PM EDT FRI JUN 5 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0656 PM     TSTM WND DMG     2 N LOUISVILLE          40.87N 81.26W
06/05/2020                   STARK              OH   DEPT OF HIGHWAYS

            CORRECTS PREVIOUS TSTM WND DMG REPORT FROM 2
            N LOUISVILLE. ODOT REPORTED OH 44 CLOSED
            BETWEEN EASTON STREET AND US 62 DUE TO
            DOWNED POWER LINES. SPOTTER REPORTED
            NUMEROUS TREE BRANCHES SNAPPED AND SIX
            TELEPHONE POLES DOWNED IN SAME AREA. TIME
            ESTIMATED VIA RADAR.

&&
Local storm report, Jun 5, 7:49 PM EST, 5 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
849 PM EDT FRI JUN 5 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     TSTM WND GST     9 ENE OREGON            41.70N 83.26W
06/05/2020  M42 MPH          LEZ142             OH   C-MAN STATION

            WINDS GUSTED TO 36 KNOTS AT THE TOLEDO CRIB.

&&

TK

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 lakeshore flood. Local standard time, as filed.

Lakeshore Flood, Sandusky

When
June 6, 1:00 AM EST to June 7, 5:00 PM EST
Where
Sandusky forecast zone
Reported by
Buoy
Coordinates
41.357, -83.144 (the zone’s center; the record gives no point)

Just before midnight on the evening of the 6th the water level observed at the Toledo NOS station was 74 inches above normal water level.

At Marblehead station the water levels peaked at 69.6 inches around 7 PM in the evening of the 5th. The water levels rose again two more times, first around noon on the 6th peaking at 68 inches and again to 68.5 inches between 10 PM and 2 AM on the 7th.

Low lying flooding was observed along area beaches and marinas.

Lakeshore Flood, Erie

When
June 6, 1:00 AM EST to June 7, 5:00 PM EST
Where
Erie forecast zone
Reported by
Buoy
Coordinates
41.432, -82.700 (the zone’s center; the record gives no point)

Just before midnight on the evening of the 6th the water level observed at the Toledo NOS station was 74 inches above normal water level.

At Marblehead station the water levels peaked at 69.6 inches around 7 PM in the evening of the 5th. The water levels rose again two more times, first around noon on the 6th peaking at 68 inches and again to 68.5 inches between 10 PM and 2 AM on the 7th.

Low lying flooding was observed along area beaches and marinas.

Lakeshore Flood, Lucas

When
June 6, 1:00 AM EST to June 7, 5:00 PM EST
Where
Lucas forecast zone
Reported by
Buoy
Coordinates
41.684, -83.468 (the zone’s center; the record gives no point)

Just before midnight on the evening of the 6th the water level observed at the Toledo NOS station was 74 inches above normal water level.

At Marblehead station the water levels peaked at 69.6 inches around 7 PM in the evening of the 5th. The water levels rose again two more times, first around noon on the 6th peaking at 68 inches and again to 68.5 inches between 10 PM and 2 AM on the 7th.

Low lying flooding was observed along area beaches and marinas.

Lakeshore Flood, Ottawa

When
June 6, 1:00 AM EST to June 7, 5:00 PM EST
Where
Ottawa forecast zone
Reported by
Buoy
Coordinates
41.497, -82.941 (the zone’s center; the record gives no point)

Just before midnight on the evening of the 6th the water level observed at the Toledo NOS station was 74 inches above normal water level.

At Marblehead station the water levels peaked at 69.6 inches around 7 PM in the evening of the 5th. The water levels rose again two more times, first around noon on the 6th peaking at 68 inches and again to 68.5 inches between 10 PM and 2 AM on the 7th.

Low lying flooding was observed along area beaches and marinas.

What these are

Lakeshore Flood
Flooding along the shore of one of the Great Lakes or another large lake.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2020Every state in 2020This day in weather historyWarnings in Ohio, June 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 890619, 890620, 890621, 890623.